Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 56, NWS Midland/Odessa, TX

August 21, 2022Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 21, 2022, 7:43 PM CDT for Borden County, Scurry County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 7:43 PM CDT (00:43 UTC)
Expired
Aug 21, 2022, 8:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 93 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1563 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WGUS54 KMAF 220043
FFWMAF
TXC033-415-220145-
/O.NEW.KMAF.FF.W.0056.220822T0043Z-220822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
743 PM CDT Sun Aug 21 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Borden County in western Texas...
  Northwestern Scurry County in western Texas...

* Until 845 PM CDT.

* At 743 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fluvanna.

This includes the following streams and drainages...
  Gavett Creek, Bull Creek, Deep Creek, Fivemile Creek, Crooked 
  Creek, Gopher Creek, Little Bull Creek, Mesquite Creek and Mooar 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3282 10152 3296 10152 3296 10142 3296 10134
      3296 10127 3296 10117 3297 10113 3283 10113

FLASH FLOOD...RADAR INDICATED

$$

DAC
1 follow-up statement
130 
WGUS74 KMAF 220117
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
817 PM CDT Sun Aug 21 2022

TXC033-415-220145-
/O.CON.KMAF.FF.W.0056.000000T0000Z-220822T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Scurry TX-
817 PM CDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT THIS 
EVENING FOR NORTHEASTERN BORDEN AND NORTHWESTERN SCURRY COUNTIES...

At 817 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fluvanna.

This includes the following streams and drainages...
  Gavett Creek, Bull Creek, Deep Creek, Fivemile Creek, Crooked 
  Creek, Gopher Creek, Little Bull Creek, Mesquite Creek and Mooar 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3282 10152 3296 10152 3296 10142 3296 10134
      3296 10127 3296 10117 3297 10113 3283 10113

FLASH FLOOD...RADAR INDICATED

$$

Devin Chehak

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 6:05 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 21, 6:05 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Sun Aug 21 2022

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 213 PM CDT Sun Aug 21 2022

Scattered to numerous showers and storms are expected through this
evening mainly over the eastern Permian Basin where a surface low
will track. The potential for heavy rain is there again today given
PWATs near 2" and already moist soils. Don't think this heavy rain
will be as widespread so will hold off on a watch, but some
flash flood warnings are possible if storms train over the same area.

A cold front will move through the region overnight and bring cooler
conditions to start of the work week. Highs will only make it to
around 80 for much of the area minus the Rio Grande where highs will
be in the 90s. Rain chances decrease, but we are still expecting
scattered showers and storms over the region as a mid level
disturbance moves overhead.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 213 PM CDT Sun Aug 21 2022

Low/mid-level drying in nw flow aloft and in wake of the cold front
will minimize SB instability Tue, except across the far reaches of
the Trans Pecos where better mstr will hold in place. We believe NBM
has PoPs too far n. Weak surface ridging and ne surface winds will
keep high temps below normal, but warmer than Mon. Little change on
Wed with minimal PoPs at best across the PB/SE NM. Mid-level ridging
attempts to start pushing ewd Thu and mid-levels will be a little
drier. Any convection will be confined to the vicinity of the Rio
Grande, NBM looks to be too far n with PoPs. Mid-level flow starts
to respond to the approach of a trof from the nw on Fri, and the
MSLP gradient will tighten. Said trof will then be slow to move
across and loiters thru Sunday. Since yesterday's model runs there
is less amplification with the trof, less QPF, and never pushes a
front thru. ECMWF is most aggressive redeveloping the mid-level
ridge back across the area with high temps low/mid 90s most areas.

&&

.AVIATION...
(00Z TAFS)
Issued at 601 PM CDT Sun Aug 21 2022

Main concerns this forecast will be MVFR cigs developing most
terminals for a few hours as a cold front makes its way through
West Texas and Southeast New Mexico. Front is currently over the
South Plains, and should fropa KHOB shortly after sundown, and
clear KFST shortly after sunrise. Convection will be possible all
terminals, but chances are too low for a mention attm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  80  68  85 /  50  50  30  30
Carlsbad                 67  83  66  83 /  40  40  40  40
Dryden                   75  91  73  87 /  50  50  50  50
Fort Stockton            70  84  69  84 /  40  50  50  50
Guadalupe Pass           63  76  62  76 /  50  50  40  50
Hobbs                    66  78  64  83 /  40  40  30  30
Marfa                    62  79  61  79 /  60  70  50  60
Midland Intl Airport     69  80  67  83 /  40  50  30  40
Odessa                   71  81  69  84 /  40  50  30  30
Wink                     69  84  68  85 /  40  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...44
Hazardous weather outlook, Aug 21, 2:20 PM CDT, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 PM CDT Sun Aug 21 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
220 PM CDT Sun Aug 21 2022 /120 PM MDT Sun Aug 21 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and storms are expected this afternoon
and tonight across the area. The main concern with these storms will
be heavy rain that could produce flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are possible through Tuesday and may produce
heavy rainfall which could result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:59 AM CDTFlash Flood WarningMAFMitchell, Scurry3 hr
Aug 22, 5:51 PM CDTAreal Flood AdvisoryMAFTerrell114 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.